Underactive Thyroid, Mental Health and T3 Suppl... - Thyroid UK

Thyroid UK

121,685 members142,027 posts

Underactive Thyroid, Mental Health and T3 Supplier...

jamiebgp profile image

Hi,

I was diagnosed last June with under-active thyroid and put onto Levo. First diagnosed having come off of a low dose of antidepressant (10mg Citalopram) I dropped into a huge depression and only after three visits to the Docs did they blood test me to find the thyroid issue. Having been on Levo for a a good few months my mental health has rapidly declined to the point where I was admitted under Crisis Team care twice in March with suicidal thoughts. Since March I also developed extreme anxiety, that and the constant fatigue and life has been very hard to say the least. Being a honest and hard working guy who was incredibly motivated and driven, I am now a shadow of my former self. Barely managing to hold down my relationship as I endure waves of anxiety most mornings, Im lucky that my girlfriend stands by and supports me. In the last few months Ive seen countless doctors, psychologists, psychotherapists and councillors, all of which, armed with a telephone books worth of research and information on thyroids effects on mental health, I have been made to feel crazy for even considering that the thyroid is possibly to blame. Im now on 40mgs of Citalopram, 80mgs of Propanalol amongst a host of vitamins but still the anxiety and fatigue presides. Last week I was introduced to a Harley Street doctor who checked my blood results as well as my T4, T3 and TSH and as well as being under medicated with Vit D, he has advised I introduce T3 and he will monitor me . This is something I have fought to try for months but now Im stuck with finding a supplier. I ran the usual supplier past the doctor and he agreed it was a reputable supplier for Tiromel but having gone to place an order they are out of stock for possibly 4-6 weeks. I don't mind paying over the odds for a UK based supplier until the batch comes in but Im desperate to end this awful experience and try the T3. Does anyone have a trusted supplier that has Tiromel in stock at the moment?

Sorry for the ramble,.

Best

J

4 Replies
SlowDragon profile image
SlowDragonAdministrator

First your Harley Street Doctor could give you a private prescription for T3 that would enable you to buy EU Thybon Henning T3 from Germany (31 euros for 100 tablets of 20mcg , plus p&p)

See here for details - Bennewitz is German supplier

thyroiduk.org.uk/tuk/treatm...

But second and more importantly you are on 80mg of propranolol. This presumably was prescribed for anxiety, but it also slows conversion of thyroid hormones. That will INCLUDE T3

Your GP or endo could change propranolol for a different beta blocker. You would need to reduce propranolol very very slowly.

I can speak from very personal experience having been stuck on propranolol for almost 20 years. Suggest you read my detailed profile.

Propranolol also lowers magnesium, and is often too low anyway when hypo and is needed when supplementing vitamin D. They work together

betterbones.com/bone-nutrit...

articles.mercola.com/sites/...

healthy-holistic-living.com...

articles.mercola.com/sites/...

betterbones.com/bone-nutrit...

Can you add your most recent blood test results and ranges for TSH, FT3 and FT4 plus TPO and TG thyroid antibodies and vitamin D, folate, ferritin and B12

Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should ideally be done as early as possible in morning and fasting. When on Levothyroxine, don't take in the 24 hours prior to test, (and if on T3 don't take in 12 hours prior to test), delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

If antibodies are high this is Hashimoto's, (also known by medics here in UK more commonly as autoimmune thyroid disease).

About 90% of all hypothyroidism in Uk is due to Hashimoto's. Low vitamins are especially common with Hashimoto's. Food intolerances are very common too, especially gluten. So it's very important to get TPO and TG thyroid antibodies tested at least once .

Link to other thyroid related posts mentioning propranolol. It is often used in hyperthyroid treatment (overactive)

Hi Slowdragon and thanks for the quick reply and loads of helpful information. I can get a private prescription so the German option might be a good one. The 80mg slow release Propanalol is for Migraine prevention mostly. Ive suffered with migraine since my teens but they went to maybe one every 18 months. In 2010 I went to 16 a year which killed my career. Im hoping that maybe I had early signs of Hypo then and they are connected but in the meantime the prop is there to try to lesson those. Im using Medichecks who blow hot and cold regarding speed. Sometimes super slow, others next day but at least Im getting the T3 results. Ive listed below my last results.

THYROID STIMULATING HORMONE 2.14 mIU/L 0.27 - 4.20

FREE THYROXINE 19.000 pmol/L 12.00 - 22.00

FREE T3 3.78 pmol/L 3.10 - 6.80

THYROGLOBULIN ANTIBODY <10 IU/mL 0.00 - 115.00

THYROID PEROXIDASE ANTIBODIES*120 IU/mL 0.00 - 34.00

VIT D 43 nmol/L [2.2 -2.6]

I didn't have B12, Folate of Ferritin on my last bloods.

I hope this helps and thanks again.

J

J Just wanted to say hypothyroidism definitely effects your brain and emotional function. Since been given a trial of T3 only I felt the fog lift and experienced joy for the first time in 17 years and NO ANXIETY!!. T4 did absolutely nothing for me. I was offered happy pills for depression but refused because like you, I had functioned very well in the past. Stress does horrible things to people and play's havoc with your thyroid function. Most psychotic medications reduce thyroid function, but some don't. I know this because my daughter has schizophrenia and I insisted I did not want her subdued. Get off those antidepressants and get on the right dose of T3 as soon as you can. Don't rush the dosing and miss your sweet spot though. My mood and all over body aches disappeared after 3 days on a dose of 25mg T3. But during 17 years I have been on every dose of T4 you can imagine, even overdoses, but my symptoms remained. I believe T4 works well for some people I know personally. But for me it was poisen. I still have some symptoms but it's early days, a lot of damage has been done. I can't help regarding supplier as I have NHS prescription, but your private Endocrinologist should be more helpful about the supply. Anyone can knock out a prescription but no good if you can't fill it easily. I would get yourself a good supply in back up just in case. Ask him for 3 months worth see what he says. It's so quick acting and you use up what you take quickly. I can feel the 15 mg I take at 8 am wear off by 2pm so take 10 mg then, it's the equivalent of 100 mg T4. You are not crazy but they are good at convincing you otherwise. If they suspect mental illness they should give you a brain scan for starters. GPs hand out anti depressants like sweeties, gave them to my daughter which meant by the time she was sectioned they could not help her much, the anti depressants had done too much damage. Your family, friends and your Girlfriend are the best judge of your state of mind. Stay close and listen to them if they say you are acting strange because you may not recognise this in yourself. It's a fact that antidepressants given to someone inappropriately can actually give cause a mental health issue or as in my daughter's case make her recovery extremely difficult. How you wean off them and start T3 therapy needs to be handled carefully. It's going to be hard but you will prevail, don't despair. Good luck with a supplier, someone on the forum should be able to help. If no response, repost or message the administrator.

Thank you Lulured for the kind words of encouragement. The last few days have been very difficult but I have found a little comfort in obtaining my T3 from Cyprus. My neighbour is Cypriot and called a family member who bought over the counter and is shipping over two boxes asap. Im starting on a low dose of 12.5mcgs (half pill) and just hearing you say that the T3 helped lift your mood is another positive Im holding on to. Ive never experienced such an abundance of anxiety, depression and despair in all my life. I went through an awful separation and divorce and even then I only went up to 20mgs of Citalopram before dropping down two months later. The 40 mgs doesn't even touch the sides at the moment. Like you said, I do believe that the thyroid is to blame and using anti depressants to make the problem is not the answer. Like so many I have read about, we are all been left to fend for ourselves.

Thanks Again

J

X

You may also like...